Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 68, NWS Albuquerque, NM

May 31, 2005Colfax County, Harding County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 31, 2005, 1:30 PM MDT for Colfax County, Harding County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2005, 1:30 PM MDT (19:30 UTC)
Expired
May 31, 2005, 2:15 PM MDT
In force
45 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Colfax County, NM, Harding County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 12:40 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2005-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2005-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2842 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 311931
SVRABQ
NMC007-021-312015-
/O.NEW.KABQ.SV.W.0068.050531T1930Z-050531T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
130 PM MDT TUE MAY 31 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COLFAX COUNTY IN NORTHEAST NEW MEXICO
  NORTHWESTERN HARDING COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 215 PM MDT

* AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF ABBOTT...OR ABOUT 16 MILES SOUTHEAST OF SPRINGER...AND
  MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLS AROUND 210 PM MDT...
  CHICOSA LAKE STATE PARK AROUND 215 PM MDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING
FOR NORTHEASTERN NEW MEXICO.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. TAKE
SHELTER NOW.

LAT...LON 3633 10426 3625 10448 3594 10430 3600 10402

$$

40
1 follow-up statement
000 
WWUS55 KABQ 311950
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
150 PM MDT TUE MAY 31 2005

NMC007-021-312015-
/O.CON.KABQ.SV.W.0068.000000T0000Z-050531T2015Z/
HARDING-COLFAX-
150 PM MDT TUE MAY 31 2005

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
COLFAX AND NORTHWESTERN HARDING COUNTIES UNTIL 215 PM MDT...

AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTH OF MILLS...OR ABOUT 21 MILES SOUTHEAST OF
SPRINGER...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLS AROUND 210 PM MDT...
  CHICOSA LAKE STATE PARK AROUND 215 PM MDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

LAT...LON 3633 10426 3625 10448 3594 10430 3600 10402

$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:23 PM MDT, 7 minutes earlier.

Area forecast discussion, May 31, 1:23 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
123 PM MDT TUE MAY 31 2005

.DISCUSSION...THUNDERSTORMS HAVE ALREADY STARTED TO DEVELOP OVER THE
SANGRE DE CRISTO MTNS LATE MORNING AND EARLY AFTERNOON. UPPER LVL
TROF AXIS IS OVER THE FAR EASTERN PLAINS AND WILL CONTINUE TO MOVE
EAST THIS AFTERNOON. SMALL RIPPLE JUST BEHIND MAIN AXIS WILL TAKE
LONGER TO EXIT THE STATE. UPPER LVL JET ALSO ASSOCIATED WITH THIS
SYSTEM. EVEN AFTER THE S/W MOVES EAST THE PLAINS REMAIN UNDER
NORTHWESTERLY FLOW ALOFT. NOT AS MUCH UPPER LVL SUPPORT AS
YESTERDAY...ALTHOUGH ENOUGH. LOW LVL INGREDIENTS ARE IN PLACE FOR
STRONG TO SEVERE TS OVER THE EASTERN PLAINS THE AFTERNOON AND
EVENING. UPPER LVL WILL TURN MORE ZONAL AS A WEAK UPPER RIDGE MOVES
EAST OVER OLD MEX. AFTER WED THE FLOW BECOMES MORE SOUTHWESTERLY.
WINDS WILL INCREASE TO THE BREEZY TO WINDY CAT WED THRU SAT.
MOISTURE ALSO DECREASES OVER THE WEST DURING THIS PERIOD. ANOTHER
TROF MOVES OVER NM LATE THU AND EARLY FRI WITH THE MAIN LOBE STAYING
OVER THE CENTRAL ROCKIES AND A SMALLER LOPE MOVING OVER NORTHERN OLD
MEX. ANOTHER TROF DIGS ON THE BACK SIDE OF THE FIRST LATE FRI AND SAT
WHICH KEEPS NM UNDER THE SOUTHWESTERLY FLOW. LATE IN THE WEEKEND AND
EARLY NEXT WEEK AN AREA OF HIGH PRESSURE AGAIN BUILDS OVER OLD MEX AS
A STRONG CUT OFF LOW ENTERS THE PAC NORTHWEST WHICH WILL KEEP NM
UNDER THE SOUTHWESTERLY FLOW. SMALL IMPULSES WILL MOVE THRU THE FLOW
SO WILL KEEP LOW POPS OVER THE NORTHERN TIER. LOW LVL MOISTURE WILL
SKIRT THE EASTERN PLAINS THEREFORE WILL KEEP LOW POPS OVER THE
EASTERN PLAINS AS IS. WILL LOOK MORE CLOSELY...AFTER A FEW MORE MODEL
RUNS...TO TWEAK POPS IN THE EAST. THERE MAY BE A PERIOD OR TWO THAT
WILL BE DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  46  86  52  84 /   0   0   0   0
GALLUP..........................  41  84  44  80 /   0   0   0   0
GRANTS..........................  42  84  46  81 /   0   0   0   0
GLENWOOD........................  47  89  56  86 /   0   0   0   0
CHAMA...........................  34  74  39  73 /  10   0   0  10
LOS ALAMOS......................  44  80  46  78 /  10   0   0   0
RED RIVER.......................  36  68  39  67 /  20  10  10  10
TAOS............................  38  79  42  78 /  10   0   0   0
SANTA FE........................  45  80  47  80 /   0   0   0   0
SANTA FE AIRPORT................  47  82  49  82 /   0   0   0   0
ESPANOLA........................  45  85  48  85 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  57  86  59  85 /   0   0   0   0
ALBUQUERQUE VALLEY..............  53  87  58  87 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  54  84  57  83 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  56  86  60  87 /   0   0   0   0
SOCORRO.........................  54  90  58  89 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  52  78  53  78 /   0   0   0   0
MORIARTY/ESTANCIA...............  49  82  51  82 /   0   0   0   0
CARRIZOZO.......................  54  88  53  85 /   0   0   0   0
RUIDOSO.........................  54  79  55  77 /   0   0   0  10
RATON...........................  45  80  45  82 /  20  20  20  10
LAS VEGAS.......................  43  79  48  80 /  20  10  10  10
ROY.............................  50  80  52  83 /  30  20  20  10
CLAYTON.........................  52  80  55  83 /  20  20  20  20
SANTA ROSA......................  53  86  56  90 /  20  10  10  10
TUCUMCARI.......................  56  88  60  90 /  30  20  20  20
FORT SUMNER.....................  57  89  59  91 /  20  10  10  10
CLOVIS..........................  57  86  59  88 /  30  20  20  20
PORTALES........................  58  88  58  90 /  30  20  20  20
ROSWELL.........................  61  91  60  93 /  10  10  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

23
Hazardous weather outlook, May 31, 6:00 AM MDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE MAY 31 2005

NMZ001>021-026-011200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. LARGE HAIL
WILL BE THE MAIN THREAT...BUT DAMAGING WINDS AND ISOLATED TORNADOES
ARE ALSO POSSIBLE AS STORMS SHIFT SOUTHEAST ACROSS THE PLAINS THIS
EVENING.

IN ADDITION...HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND
STREAMS OVER NORTHERN NEW MEXICO. THE MAIN AREA OF CONCERN INCLUDES
THE CABRESTO CREEK AND RED RIVER...WHERE A FLOOD WARNING CONTINUES.
SIGNIFICANT PRECIPITATION COULD ALLOW WATERWAYS TO RISE ONCE AGAIN.

.DAYS TWO THROUGH SEVEN...

HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND STREAMS OVER
NORTHERN NEW MEXICO. SIGNIFICANT PRECIPITATION COULD ALLOW WATERWAYS
TO RISE ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING MAINLY
BETWEEN 3 AND 9 PM ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS.
REPORT SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE.

19

In the hours before

Local storm report, May 31, 8:40 AM MDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
840 AM MDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             23 NE CONCHAS           35.64N 103.90W
05/30/2005  1.25 INCH        SAN MIGUEL         NM   TRAINED SPOTTER

&&

JAM
Special weather statement, May 31, 12:39 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1239 PM MDT TUE MAY 31 2005

NMZ005-311915-
NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING SOUTHEAST NEAR SPRINGER...

AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES NORTHWEST OF ABBOTT AND
5 MILES NORTH OF SPRINGER. MOVEMENT WAS SOUTHEAST AT 10 MPH. SEVERAL
FUNNEL CLOUDS WERE ALSO REPORTED 5 MILES NORTH OF SPRINGER.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTH CENTRAL
COLFAX COUNTY.

PERSONS IN THE PATH OF THIS STORM WAS ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

40
Special weather statement, May 31, 12:42 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1242 PM MDT TUE MAY 31 2005

NMZ004>007-011>013-018-020-021-010300-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE
COUNTY-CURRY COUNTY-DE BACA COUNTY-FAR NORTHEAST PLAINS-HARDING
COUNTY-NORTHEAST HIGHLANDS-QUAY COUNTY-ROOSEVELT COUNTY-SANGRE DE
CRISTO MOUNTAINS-
1242 PM MDT TUE MAY 31 2005

...TORNADO WATCH IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH
362 IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING FOR THE
FOLLOWING AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 9 COUNTIES

  COLFAX          CURRY           DE BACA         GUADALUPE
  HARDING         MORA            QUAY            ROOSEVELT
  SAN MIGUEL

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
TORNADOES... LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN
THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER
RADIO OR YOUR LOCAL COMMERCIAL RADIO OR TELEVISION OUTLETS FOR LATEST
STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.

EMERGENCY MANAGERS SHOULD NOTIFY LOCAL SCHOOLS...HOSPITALS...AND
OTHER COMMUNITY SAFETY COORDINATORS ABOUT THIS TORNADO WATCH. SKYWARN
SEVERE WEATHER SPOTTERS SHOULD REMAIN ON STANDBY AND ALERT TO SUDDEN
AND NEARBY THUNDERSTORM DEVELOPMENT. REPORT ALL SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637.

40
Special weather statement, May 31, 12:51 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1251 PM MDT TUE MAY 31 2005

NMZ005-311915-
NORTHEAST HIGHLANDS-

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING
FOR NORTHEASTERN NEW MEXICO.

...STRONG THUNDERSTORM MOVING SOUTHEAST OVER SOUTH CENTRAL MORA
COUNTY...

AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTHEAST OF VALMORA.
MOVEMENT WAS SOUTHEAST AT 10 MPH. A FUNNEL IS ALSO POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE SHOEMAKER.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM WAS ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:06 PM MDTSevere Thunderstorm WarningABQHarding54 min
May 30, 6:31 PM MDTTornado WarningABQChaves44 min
May 30, 6:59 PM MDTTornado WarningABQHarding, Quay46 min
May 30, 7:03 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay57 min
May 30, 7:14 PM MDTSevere Thunderstorm WarningABQChaves61 min
May 30, 7:18 PM MDTSevere Thunderstorm WarningABQChaves, De Baca42 min
May 30, 7:25 PM MDTSevere Thunderstorm WarningABQUnion50 min
May 30, 7:44 PM MDTTornado WarningABQHarding, Quay50 min
May 30, 7:46 PM MDTSevere Thunderstorm WarningABQDe Baca59 min
May 30, 7:53 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt67 min
May 30, 7:56 PM MDTSevere Thunderstorm WarningABQChaves64 min
May 30, 8:01 PM MDTSevere Thunderstorm WarningABQQuay59 min
May 30, 8:14 PM MDTSevere Thunderstorm WarningABQUnion46 min
May 30, 8:15 PM MDTSevere Thunderstorm WarningABQChaves50 min
May 30, 8:23 PM MDTTornado WarningABQChaves37 min
May 30, 8:44 PM MDTSevere Thunderstorm WarningABQDe Baca62 min
May 30, 8:47 PM MDTSevere Thunderstorm WarningABQQuay59 min
May 30, 10:01 PM MDTSevere Thunderstorm WarningABQRoosevelt61 min
May 31, 12:09 AM MDTSevere Thunderstorm WarningABQRoosevelt27 min
May 31, 1:20 AM MDTSevere Thunderstorm WarningABQCurry40 min
May 31, 1:04 PM MDTSevere Thunderstorm WarningABQColfax26 min
May 31, 2:16 PM MDTSevere Thunderstorm WarningABQHarding44 min
May 31, 2:57 PM MDTSevere Thunderstorm WarningABQSan Miguel63 min
May 31, 3:00 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel60 min
May 31, 3:44 PM MDTSevere Thunderstorm WarningABQQuay61 min
May 31, 3:59 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel42 min
May 31, 4:02 PM MDTSevere Thunderstorm WarningABQQuay, San Miguel58 min
May 31, 4:27 PM MDTSevere Thunderstorm WarningABQColfax30 min
May 31, 4:31 PM MDTSevere Thunderstorm WarningABQHarding, Mora44 min
May 31, 4:47 PM MDTSevere Thunderstorm WarningABQQuay60 min
May 31, 4:51 PM MDTSevere Thunderstorm WarningABQColfax54 min
May 31, 5:43 PM MDTSevere Thunderstorm WarningABQColfax53 min
May 31, 5:45 PM MDTSevere Thunderstorm WarningABQSan Miguel41 min
May 31, 5:53 PM MDTSevere Thunderstorm WarningABQCurry67 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.